John J. Whyte, MD, MPH
Director, Professional Affairs & Stakeholder Engagement
U.S. Food and Drug Administration
Millions of people use pain relievers every day and when used correctly, these medicines are safe and effective. As we age, we may find ourselves using these medications more often than in the past. Making sure we use them according to the label directions is important because they can really take a toll on our health when not used correctly.
The key is making sure you know the active ingredients of, and directions for, all your medicines before you use them.
Many over-the-counter (OTC) medicines that are sold for different uses actually have the same active ingredient. Also, active ingredients in OTC medicines can be the same as ingredients in prescription medicines. For example, a cold-and-cough remedy may have the same active ingredient as a headache remedy or a prescription pain reliever.
There are two basic types of OTC pain relievers. Some contain acetaminophen and others contain non-steroidal anti-inflammatory drugs (NSAIDs). These medicines are used to temporarily reduce fever, as well as temporarily relieve the minor aches and pains associated with:
- minor pain of arthritis
- muscle pain
- menstrual pain
- the common cold
We’ll focus on acetaminophen here. Acetaminophen is a common pain reliever and fever reducer, but taking too much can lead to liver damage. The risk for liver damage may be increased if you drink three or more alcoholic drinks while using medicines containing acetaminophen.
Acetaminophen can be found alone in OTC products, or in combination with other ingredients. The OTC products that combine acetaminophen with other ingredients often treat the pain and fever that come with conditions like a cold or the flu. In prescription medicines, acetaminophen is combined with other ingredients to help relieve moderate to severe pain. So, for example, there may be an instance where you take a prescription medication that contains acetaminophen for pain, and then you want to take an OTC medication for a cold.
But before you do this, it is very important to read the label. Combining these two medicines that contain acetaminophen could result in an overdose and may cause damage to the liver.
Each year, hundreds of people suffer from liver damage associated with taking too much acetaminophen. Symptoms of acetaminophen overdose may take several days to appear, and the symptoms may seem like the flu or a cold.
To make sure you don’t get too much acetaminophen, look at the labels of all the medicines you plan to use. On OTC medicines the word “acetaminophen” appears on the front of the package and on the Drug Facts label under the “Active Ingredient” section. On prescription medicines, the label may spell-out “acetaminophen” or have a shortened version of it, such as “APAP,” “acet,” “acetamin,” and “acetaminoph.” If you aren’t sure if your medicine contains acetaminophen, ask your healthcare provider or pharmacist for help.
To help avoid the risk of liver damage related to taking acetaminophen, make sure you understand the information provided on the medicine label or the directions given by your healthcare provider. You’ll need to know:
- How much acetaminophen you can take at one time
- How many hours you must wait before taking another dose
- How many times you can take it each day
- When you should not take it and when to talk to your healthcare provider
Acetaminophen can be safe and effective when you use it as directed. Following these tips and never taking – or giving to someone else– more than one medicine containing acetaminophen in the same day will help lower the risk of liver injury.
If you do take too much of a pain reliever, get medical help right away, even if you don’t feel sick. Call the National Poison Control Center at 1-800-222-1222 or 9-1-1.